Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Los Angeles, CA
NWS Los Angeles, CA issued this red flag warning at Jul 23, 2018, 9:41 AM PDT. It took effect at Jul 24, 2018, 3:00 PM PDT. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2018, 9:41 AM PDT (16:41 UTC)
- In effect from
- Jul 24, 2018, 3:00 PM PDT
- Expired
- Jul 26, 2018, 10:00 AM PDT
- In force
- 43 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
694 WWUS86 KLOX 231641 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 941 AM PDT Mon Jul 23 2018 ...RED FLAG WARNING IN EFFECT FROM LATE TUESDAY AFTERNOON THROUGH THURSDAY MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... .Strong high pressure aloft will bring a long-duration heat wave through at least Thursday, with highs over 100 degrees away from the beaches and warm night conditions. Humidities will lower each day through Wednesday when minimums between 10 and 20 percent will be common. Meanwhile, several days of moderate to strong Sundowner winds are expected through at least early Thursday morning, and possibly through Friday morning. Winds will be strongest around and west of the San Marcos Pass. As a result, critical fire weather conditions are nearly certain Tuesday through Thursday morning where the winds are the strongest. The current Red Flag Warning may need to be extended through early Friday, and possibly expanded to areas around the I-5 Corridor for Wednesday and Thursday. CAZ239-252-240045- /O.UPG.KLOX.FW.A.0005.180724T2200Z-180726T1700Z/ /O.NEW.KLOX.FW.W.0006.180724T2200Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 941 AM PDT Mon Jul 23 2018 ...RED FLAG WARNING IN EFFECT FROM 3 PM TUESDAY TO 10 AM PDT THURSDAY OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... The National Weather Service in Los Angeles/Oxnard has issued a Red Flag Warning for windy, dry and hot conditions, which is in effect from 3 PM Tuesday to 10 AM PDT Thursday. The Fire Weather Watch is no longer in effect. * Winds...Areas of northwest to north winds 20 to 40 mph with gusts to 55 mph. Winds will be strongest around the Santa Ynez Range, from the San Marcos Pass and westward, during the late afternoon and overnight hours. * Relative Humidity...Minimum humidities between 10 and 20 percent in foothills and wind prone areas, with poor overnight recovery. * Temperatures...Maximum temperatures between 95 and 105 degrees inland of the beaches, with warm overnight conditions. * Impacts...If fire ignition occurs, there could be rapid wildfire spread that would lead to a threat to life and property. Use extreme caution with any potential ignition sources. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
6 follow-up statements
888 WWUS86 KLOX 232011 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 111 PM PDT Mon Jul 23 2018 ...RED FLAG WARNING IN EFFECT FROM LATE TUESDAY AFTERNOON THROUGH THURSDAY MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... .No changes from previous issuance. Strong high pressure aloft will bring a long- duration heat wave through Thursday, with highs over 100 degrees away from the beaches and warm night conditions. Humidities will lower each day through Wednesday when minimums between 10 and 20 percent will be common. Meanwhile, several days of moderate to strong Sundowner winds are expected through Thursday or Friday morning. Winds will be strongest around and west of the San Marcos Pass. As a result, critical fire weather conditions are nearly certain Tuesday through Thursday morning where the winds are the strongest. The current Red Flag Warning may need to be extended through early Friday, and possibly expanded to areas around the I-5 Corridor for Wednesday and Thursday. CAZ239-252-241800- /O.CON.KLOX.FW.W.0006.180724T2200Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 111 PM PDT Mon Jul 23 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM TUESDAY TO 10 AM PDT THURSDAY FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... * Winds...Areas of northwest to north winds 20 to 40 mph with gusts to 55 mph. Winds will be strongest around the Santa Ynez Range, from the San Marcos Pass and westward, during the late afternoon and overnight hours. * Relative Humidity...Minimum humidities between 10 and 20 percent in foothills and wind prone areas, with poor overnight recovery. * Temperatures...Maximum temperatures between 95 and 105 degrees inland of the beaches, with warm overnight conditions. * Impacts...If fire ignition occurs, there could be rapid wildfire spread that would lead to a threat to life and property. Use extreme caution with any potential ignition sources. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
895 WWUS86 KLOX 241633 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 933 AM PDT Tue Jul 24 2018 ...RED FLAG WARNING IN EFFECT FROM LATE THIS AFTERNOON THROUGH THURSDAY MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... .No changes from previous issuance. Strong high pressure aloft will bring a long-duration heat wave through Thursday, with highs over 100 degrees away from the beaches and warm night conditions. Humidities will lower each day through Wednesday when minimums between 12 and 20 percent will be common. Meanwhile, several days of moderate to strong Sundowner winds are expected through Thursday or Friday morning. Winds will be strongest around and west of the San Marcos Pass. As a result, critical fire weather conditions are expected this afternoon through Thursday morning where the winds are the strongest. The current Red Flag Warning may need to be extended through early Friday. CAZ239-252-250045- /O.CON.KLOX.FW.W.0006.180724T2200Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 933 AM PDT Tue Jul 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM PDT THURSDAY FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... * Winds...Areas of northwest to north winds 20 to 40 mph with gusts to 55 mph. Winds will be strongest around the Santa Ynez Range, from the San Marcos Pass and westward, during the late afternoon and overnight hours. * Relative Humidity...Minimum humidities between 10 and 25 percent in foothills and wind prone areas, with poor overnight recovery. * Temperatures...Maximum temperatures between 95 and 105 degrees inland of the beaches, with warm overnight conditions. * Impacts...If fire ignition occurs, there could be rapid wildfire spread that would lead to a threat to life and property. Use extreme caution with any potential ignition sources. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
388 WWUS86 KLOX 242207 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 307 PM PDT Tue Jul 24 2018 ...RED FLAG WARNING IN EFFECT THROUGH THURSDAY MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... .No changes from previous issuance. Strong high pressure aloft will bring a long-duration heat wave through Thursday, with highs over 100 degrees away from the beaches and warm night conditions. Humidities will lower each day through Wednesday when minimums between 10 and 25 percent will be common. Meanwhile, several days of moderate to strong Sundowner winds are expected through Thursday or Friday morning. Winds will be strongest around and west of the San Marcos Pass. As a result, critical fire weather conditions are expected this afternoon through Thursday morning where the winds are the strongest. There is a chance that the current Red Flag Warning will need to be extended through early Friday. CAZ239-252-251930- /O.CON.KLOX.FW.W.0006.000000T0000Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 307 PM PDT Tue Jul 24 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THURSDAY FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... * Winds...Areas of northwest to north winds 20 to 35 mph with gusts to 50 mph. Winds will be strongest around the Santa Ynez Range, from the San Marcos Pass and westward, during the late afternoon and overnight hours. * Relative Humidity...Minimum humidities between 10 and 25 percent in foothills and wind prone areas, with poor overnight recovery. * Temperatures...Maximum temperatures between 95 and 105 degrees inland of the beaches, with warm overnight conditions. * Impacts...If fire ignition occurs, there could be rapid wildfire spread that would lead to a threat to life and property. Use extreme caution with any potential ignition sources. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
766 WWUS86 KLOX 251634 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 934 AM PDT Wed Jul 25 2018 ...RED FLAG WARNING IN EFFECT THROUGH THURSDAY MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... .No changes from previous issuance. Hot conditions will continue away from the immediate coast, with highs between 90 and 105 degrees common and warm evening. Humidities will be driest today into Thursday at elevations above 1000 feet, with minimums between 10 and 20 percent likely. Meanwhile gusty Sundowner winds will continue, albeit weaker than Monday night's peak. Winds will continue to be strongest around and west of the San Marcos Pass. While conditions will change only a little into Friday over Santa Barbara County, the plan is to NOT extend the current Thursday morning expiration time as the current Red Flag has been very marginal due to humidities being higher than previously expected and computer projections trending weaker on the winds. CAZ239-252-260045- /O.CON.KLOX.FW.W.0006.000000T0000Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 934 AM PDT Wed Jul 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THURSDAY FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... * Winds...Areas of northwest to north winds 20 to 30 mph with gusts to 50 mph. Winds will be strongest around the Santa Ynez Range, from the San Marcos Pass and westward, during the late afternoon and overnight hours. * Relative Humidity...Minimum humidities between 10 and 20 percent away from the immediate coast, with poor overnight recovery. * Temperatures...Maximum temperatures between 90 and 105 degrees inland of the beaches, with warm overnight conditions. * Impacts...If fire ignition occurs, there could be rapid wildfire spread that would lead to a threat to life and property. Use extreme caution with any potential ignition sources. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
082 WWUS86 KLOX 252152 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 252 PM PDT Wed Jul 25 2018 ...RED FLAG WARNING IN EFFECT THROUGH THURSDAY MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... .Hot conditions will continue away from the immediate coast, with highs between 90 and 105 degrees common and warm evening. Humidities will be driest today into Thursday at elevations above 1000 feet, with minimums between 10 and 20 percent likely. Meanwhile gusty Sundowner winds will continue, albeit weaker than Monday night's peak. Winds will continue to be strongest west of the San Marcos Pass, as well as the northern mountains. While conditions will change only a little into Friday over Santa Barbara County, the plan is to NOT extend the current Thursday morning expiration time as the current Red Flag has been very marginal due to humidities being higher than previously expected and computer projections trending weaker on the winds. CAZ239-252-261700- /O.CON.KLOX.FW.W.0006.000000T0000Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 252 PM PDT Wed Jul 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THURSDAY FOR GUSTY NORTH WINDS WITH HOT AND DRY CONDITIONS... * Winds...Areas of northwest to northeast winds 15 to 25 mph with gusts to 40 mph. Winds will be strongest west of San Marcos Pass and over the northern mountains, during the late afternoon and overnight hours. * Relative Humidity...Minimum humidities between 10 and 20 percent away from the immediate coast, with poor overnight recovery. * Temperatures...Maximum temperatures between 90 and 105 degrees inland of the beaches, with warm overnight conditions. * Impacts...If fire ignition occurs, there could be rapid wildfire spread that would lead to a threat to life and property. Use extreme caution with any potential ignition sources. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Kittell
581 WWUS86 KLOX 261633 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 933 AM PDT Thu Jul 26 2018 CAZ239-252-261745- /O.EXP.KLOX.FW.W.0006.000000T0000Z-180726T1700Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- 933 AM PDT Thu Jul 26 2018 ...RED FLAG WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING OVER THE SANTA BARBARA COUNTY MOUNTAINS AND SOUTH COAST... The Red Flag Warning for Santa Barbara County will be allowed to expire on time this morning, and no addition Red Flag Warnings are anticipated. Elevated fire weather conditions and the potential for large fire growth will remain however over most mountains and interior valleys through at least Saturday due to hot and dry conditions and occasionally breezy winds. Remain extra caution with any potential fire ignition sources. $$ Kittell
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 5:09 AM PDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 5:09 AM PDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
509 AM PDT Mon Jul 23 2018
...Aviation discussion updated...
.SYNOPSIS...22/833 PM.
A high should build in through Thursday for fair skies with the
daily temperatures around record maximums and nightly temperatures
above normal. The onshore flow will return on Friday to start the
cooling trend. The temperatures will stay above normal on Friday
and into the weekend with an overnight coastal marine layer.
&&
.SHORT TERM (TDY-WED)...23/246 AM.
Still a few gusts over the SBA south coast but not enough to
continue the wind advisory. There is a 500 ft deep marine layer
but good offshore trends both from the north and the east have
prevented any stratus formation save for the SBA county west
coast. Hgts will rise to about 595 DM and this along with the
offshore trends and sunny skies will combine to bring max up about
3 to 6 degrees from ydys readings. Max temps today will mostly be
8 to 10 degrees above normal today. Excessive heat warning and
hear advisories all kick off today at 1000 am. These product will
continue through Thursday as a heat wave grips Srn Ca.
There will be another advisory level sundowner tonight as well as
a sub advisory north wind push down the I-5 corridor. The
compressional warming created by the sundowner will likely make
the evening the warmer than the afternoon for many locations along
the SBA south coast. There will be only a minimal marine layer
stratus presence tonight likely just around the western portion of
SBA county as the north push eliminates the stratus elsewhere.
Heat will remain a problem even after sunset for the SBA south
coast and all of VTA and LA counties. The warm airmass...very
strong inversion and north winds will all combine to make overnight
lows in the upper 70s for many vly/mtn/desert areas as well as all
of the SBA south coast. These kinds of lows are 12 to 18 degrees
above normal. The lack of good overnight cooling is actually the
major driver for the Heat Warning. SLO and the rest of SBA
counties will have comfortable lows near 60 and these areas are
only under a heat advisory.
The high will continue its slow move to the west but Tue and Wed.
Hgts will rise again Tuesday to about 598 DM and then change
little an Wednesday. The n to s gradient will go offshore flow
both Tue and Wed mornings with only a minimal return to onshore
flow in the afternoon. Tue and Wed will be nearly identical days
and will be the warmest days of the next 7 with max temps up
another 1 to 3 degrees from todays already very warm values. Again
there will be advisory level Sundowner winds both Tue and Wed
nights. Low temps will also continue to be well above normal south
of Pt Conception.
.LONG TERM (THU-SUN)...23/314 AM.
Gradients will start trending onshore Thursday which will begin a
slow cooling trend going into next weekend. Temps will still be
well above normal through at least Friday but 5-10 degrees cooler
than earlier in the week. At mid week will have to take a closer
look at Friday to determine if any heat products will be needed
for that day as well. Monsoon moisture will start to increase
across the area late Saturday into Sunday as the upper high
retreats eastward with the first possibility for convection being
on Sunday afternoon. Stratus will slowly reform across some
coastal areas starting Friday or Saturday as the onshore flow
strengthens and the hgts fall.
&&
.AVIATION...23/1205Z.
At 0833z at KLAX... the inversion was surface based. The top of
the inversion was around 2200 feet with a temperature of about 30
degrees Celsius.
Overall... Moderate confidence in the current coastal TAFs and
high confidence in the remaining TAFs. There is a sixty percent
chance of LIFR/IFR conditions developing at KSBP near daybreak
and along with similar conditions at KSMX will remain only for a
few hours past daybreak. There is a ten percent chance of LIFR/IFR
conditions occurring at other coastal terminals during the 12z-
17z period. Otherwise and elsewhere VFR conditions will prevail.
KLAX... Moderate confidence in the current TAF. There is a ten
percent chance of LIFR/IFR conditions occurring during the 12z-
17z period. Otherwise VFR conditions will prevail. No east winds
greater than 8 knots are expected during the forecast period.
KBUR... High confidence in the current TAF. VFR conditions will
prevail throughout the forecast period.
&&
.MARINE...23/304 AM.
For the outer waters...a Gale Warning is in effect for the
southern two zones for this afternoon and tonight. There is a
decent chance that this warning may need to be extended or
reissued for Tuesday and Tuesday night. For the northern outer
waters, a Small Craft Advisory (SCA) was added for late this
morning through late Tuesday. There is a good chance that this
advisory will be extended.
For the inner waters north of Point Conception...SCA conditions
will become more likely during the afternoon and evening hours of
today through Thursday and an advisory has been added for late
this morning through late tonight. There is a good chance that
this advisory will be extended or reissued.
For the inner waters south of Point Conception...SCA level winds
will continue through tonight across the Santa Barbara Channel,
especially western portions. Winds could drop off briefly early
this morning, but winds will increase again by the afternoon.
There is a 40 percent chance of SCA level winds developing each
afternoon and evening through Wednesday, again mostly in western
sections. For the western portion of inner waters south of Point
Mugu there is a 40 percent chance of SCA conditions developing
this afternoon and evening.
&&
.BEACHES...23/507 AM.
A long-period southerly swell will be moving through the coastal
waters producing strong rip currents and high surf conditions at
Southern California beaches today through Wednesday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect from 10 AM Tuesday to 8 PM PDT
Thursday for zones 34>38-51. (See LAXNPWLOX).
Excessive Heat Warning in effect from 10 AM this morning to 8
PM PDT Thursday for zones 39>41-44>46-52>54-59-88-547. (See LAXNPWLOX).
High Surf Advisory in effect until 9 PM PDT Wednesday for
zones 40-41-87. (See LAXCFWLOX).
Fire Weather Watch in effect from Tuesday afternoon through
Thursday morning for zones 239-252. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect from 9 AM this morning to 3 AM
PDT Tuesday for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Tuesday for
zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect from 9 AM this morning to 3 AM
PDT Wednesday for zone 670. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT this afternoon
for zones 673-676. (See LAXMWWLOX).
Gale Warning in effect from 3 PM this afternoon to 3 AM PDT
Tuesday for zones 673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (WED-SUN).
An extended heat wave is expected through at least Wednesday of
next week, especially for inland areas. Widespread elevated fire
weather conditions are expected to develop during this time.
Elevated to high surf is likely through Wednesday, focused across
south facing beaches.
&&
PUBLIC...Rorke
AVIATION...Kj
MARINE...Hall/Kj
BEACHES...Kj
SYNOPSIS...STu
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:30 PM PDT | Wind Advisory | LOX | 8 hr | |
| Jul 22, 7:51 PM PDT | Gale Warning | LOX | 4 days | |
| Jul 23, 2:21 PM PDT | Small Craft Advisory | LOX | 6 days | |
| Jul 23, 2:46 PM PDT | Wind Advisory | LOX | 46 hr |
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.